Angioedema Not Caused by Allergic Reaction

ACE inhibitor-induced facial swelling can mimic symptoms of allergic reactions

 

 
 
 

Bryan Bledsoe, DO, FACEP, FAAEM, EMT-P | From the July 2013 Issue | Friday, June 21, 2013


A 68-year-old woman was attending a wedding reception in a local church on a hot Saturday afternoon. After having a glass of champagne, she decided to eat eight chocolate-covered strawberries that were elegantly placed on the table. Shortly thereafter, she felt tightness in her throat and noted swelling in her lips. She drank some cold water and did not feel any better. A family member noticed that her lips and tongue were continuing to swell. Her lips were now twice their normal size, and her tongue was starting to protrude from her mouth. Her face was starting to swell as well. The woman became panicked, told the family member that she could not breathe and asked for an ambulance to be called. Nothing like this had ever happened to her before.

Prehospital Care
Clark County (Nev.) Fire Department and MedicWest ambulance paramedics arrived almost simultaneously approximately four minutes after called. They were taken immediately to the patient, where they completed a primary assessment that revealed the airway was patent, respirations were adequate, the pulse was strong, and the patient was alert but anxious.

On secondary assessment, there was moderate swelling of the tongue, the lips and most of the face. Although there was no obvious stridor, the patient was complaining of tightness in her throat. Paramedics attempted to visualize the posterior pharynx and could not.

The remainder of the physical exam was essentially unremarkable. The patient had a past medical history of hypertension, Type II diabetes, hyperlipidemia and gout. She had no prior surgeries other than a Cesarean section. Her current medications included lisinopril, hydralazine, metformin, simvastatin, alprazolam and allopurinol. She was allergic to nonsteroidal anti-inflammatory drugs (NSAIDs). She was a smoker and an occasional user of alcohol, and she denied illicit drugs. Her family history was remarkable for hypertension, diabetes and stroke. Her vital signs were blood pressure of 148/84, pulse 100, respirations 20 and pulse oximetry level of 99%.

Paramedics immediately administered 0.3 mg of epinephrine 1:1,000 intramuscularly. At the same time, an IV was placed. As soon as the IV began to run, the patient received 50 mg of IV diphenhydramine. After roughly 0.5 L of fluid was administered, she also received 125 mg of methylprednisolone. The epinephrine made her somewhat anxious but seemed to alleviate, to a limited degree, her sensation of facial swelling. She was transported emergently to University Medical Center (UMC), where she was evaluated by the emergency department staff.

Hospital Course
The UMC emergency medicine staff promptly evaluated the patient. Although she improved initially following the prehospital care provided, facial swelling and anxiousness started to recur and worsen. The patient received a second 50 mg dose of diphenhydramine as well as 40 mg of famotidine. She was given some ice chips to hold in her mouth to help alleviate swelling. A face tent was placed to provide humidified oxygen. The patient appeared to remain stable but was not improving.

When questioned in regard to medication allergies, she said she was only allergic to ibuprofen and similar medications. She’d never had a prior reaction to either strawberries or chocolate. She did report that her physician had recently changed her from labetalol (a beta-blocker) to lisinopril (an angiotensin-converting enzyme, or ACE, inhibitor) for blood-pressure control. She had been taking lisinporil for about 10 days. It was determined that the patient’s swelling, known as angioedema, was most likely related to her new ACE inhibitor.

In review of the emergency care provided, it was clear that the patient received maximum pharmacologic therapy. It was determined that she was likely refractory to the commonly used medications, including epinephrine and antihistamines. It would take some time before the corticosteroid had effect. Because of this, it was decided this patient would receive fresh frozen plasma. She subsequently received two units of fresh frozen plasma, and was transferred to the intensive care unit. Following this, her symptoms improved within just a few hours. The next day she was transferred to a regular room and discharged 24 hours later. The lisinopril was discontinued and she was started on a different class of antihypertensive. She ultimately did well.

Discussion
This was a classic case of angioedema. Angioedema is a swelling of the deeper layers of the skin, subcutaneous tissues and the tissues immediately underlying mucous membranes, or submucosal tissue. Most cases of angioedema result from an allergic-type reaction that results in vascular leakage, which causes submucosal swelling. The lips, tongue, larynx and face are often involved.

Oftentimes, foods, medications, insect bites, pollen and similar allergens can cause such a reaction. Over the past two decades, it has become widely known that ACE inhibitors, a class of the most commonly prescribed antihypertensive medications, can also cause angioedema in patients who are predisposed.

Generic Name Trade Name
captopril Capoten
enalopril Vasotec
lisinopril Prinivil, Zestril
benzapril Lotensin
fosinopril Monopril
ramipril Altace
quinapril Accupril

The pathophysiology of ACE inhibitor-induced angioedema is complex and poorly understood. It primarily involves the peptide bradykinin that causes vasodilation. Some patients who begin taking an ACE inhibitor develop a chronic cough that clears when the medication is stopped. There appears to be some genetic predisposition to developing angioedema after taking this class of drug. It is more common in people of African heritage.(1)

Initially, it’s difficult to determine the cause of angioedema. Allergic cases are more common than those due to ACE inhibitors and should be treated as such. Initial medications include epinephrine, antihistamines and corticosteroids. If the patient’s airway is rapidly swelling and compromised, early intubation and mechanical ventilation may be required. Often, ACE inhibitor-induced angioedema is determined after the patient fails to respond to standard medications or has recently been started on a medication in this class. Because the mechanism of ACE inhibitor-induced angioedema is different, different therapy may be needed. In this case, fresh frozen plasma was used because it provides a chemical that is identical to ACE and breaks down the excess bradykinin.(2)

Summary
The case detailed here is relatively rare but can be life-threatening. EMS personnel identified the case, provided the appropriate treatment presuming it to be an allergic reaction. Later, it was determined to have been caused by angioedema, but the staff believed that the prehospital care led to a more rapid diagnosis and subsequent care.

References
1. Hoover T, Lippmann M, Grouzmann E, et al. Angiotensin converting enzyme inhibitor induced angioedema: A review of the pathophysiology and risk factors. Clin Exp Allergy. 2010;40(1):50–61.
2. Hassen GW, Kalantari H, Parraga M, et al. Fresh frozen plasma for progressive and refractory angiotensin-converting enzyme inhibitor-induced angioedema. J Emerg Med. 2013;44(4):764–772.

Mobile Category: 
Patient Care



Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Case of the Month, Patient Management, lisinopril, angioedema, allergic reaction, ACE inhibitor-induced angioedema, ACE inhibitor, Jems Case of the Month

 
Author Thumb

Bryan Bledsoe, DO, FACEP, FAAEM, EMT-PDr. Bledsoe is an emergency physician and Professor of Emergency Medicine and Director of the EMS fellowship at the University of Nevada School of Medicine in Las Vegas. He is the author of numerous EMS textbooks and articles.

BROWSE FULL BIO & ARTICLES >

What's Your Take? Comment Now ...

Featured Careers & Jobs in EMS





 

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Innovation & Progress

Follow in the footsteps of these inspirational leaders of EMS.
More >

Multimedia Thumb

Four Killed in New Mexico Medical Plane Crash

Crash near fairgrounds claims patient and crew of three.
Watch It >


Multimedia Thumb

Texas Ambulance Involved in Crash

Odessa ambulance and car collide during response.
Watch It >


Multimedia Thumb

Las Vegas Fire, AMR Reach New Deal

Tentative agreement reached over ambulance calls.
Watch It >


Multimedia Thumb

Fire Damages Several Homes in California Earthquake

Four homes destroyed and others damaged after quake rattles Napa.
Watch It >


Multimedia Thumb

New Mexico Air Ambulance Crash

NTSB investigates crash that killed four.
More >


Multimedia Thumb

Where in the World of EMS is A.J.? Scranton

JEMS Editor-in-Chief visits his hometown of Scranton, Pa.
More >


Multimedia Thumb

Over 100 Injured in California Earthquake

172 patients treated at Napa hospital after 6.0-magnitude earthquake.
More >


Multimedia Thumb

VividTrac offered by Vivid Medical - EMS Today 2013

VividTrac, affordable high performance video intubation device.
Watch It >


Multimedia Thumb

Field Bridge Xpress ePCR on iPad, Android, Kindle Fire

Sneak peek of customizable run forms & more.
Watch It >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


More Product Videos >